Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 16, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 13, 2009, 3:31 AM PST for San Juan County, Washington. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2009, 3:31 AM PST (11:31 UTC)
- Expired
- Nov 13, 2009, 9:00 AM PST
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 131131 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 331 AM PST FRI NOV 13 2009 ...A WIND ADVISORY HAS BEEN ISSUED UNTIL 9 AM FOR THE NORTHWEST INTERIOR OF WESTERN WASHINGTON INCLUDING THE SAN JUANS AND WHIDBEY ISLAND... ...A 999 MB LOW PRESSURE CENTER WAS JUST OFF THE NORTHWEST WASHINGTON COAST EARLY THIS MORNING. AS THE LOW MOVES INLAND TO SOUTHWEST B.C. IT WILL CONTINUE TO BE WINDY ESPECIALLY NORTH OF EVERETT THIS EARLY THIS MORNING... WAZ001-503-506-510-131700- /O.NEW.KSEW.WI.Y.0016.091113T1131Z-091113T1700Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 331 AM PST FRI NOV 13 2009 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... ...A WIND ADVISORY HAS BEEN ISSUED UNTIL 9 AM FOR THE NORTHWEST INTERIOR OF WESTERN WASHINGTON INCLUDING THE SAN JUANS AND WHIDBEY ISLAND... ...A 999 MB LOW PRESSURE CENTER WAS JUST OFF THE NORTHWEST WASHINGTON COAST EARLY THIS MORNING. AS THE LOW MOVES INLAND TO SOUTHWEST B.C. TODAY IT WILL CONTINUE TO BE WINDY...ESPECIALLY NORTH OF EVERETT THIS MORNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 13, 3:30 AM PST, 1 minute earlier.
Area forecast discussion, Nov 13, 3:30 AM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST FRI NOV 13 2009
.SYNOPSIS...A VIGOROUS COLD FRONT WILL MOVE THROUGH WESTERN
WASHINGTON THIS MORNING. THE SNOW LEVEL WILL FALL TO AROUND 1000
FEET THIS EVENING AS SCATTERED SHOWERS TAPER OFF. HIGH PRESSURE WILL
BUILD OVER THE AREA LATER TONIGHT AND SATURDAY MORNING. A WARM FRONT
WILL REACH THE REGION SATURDAY NIGHT. A MILD WET FRONTAL SYSTEM WILL
STALL OVER THE REGION EARLY IN THE WEEK...WITH THE HEAVIEST RAIN
EXPECTED TO FALL OVER VANCOUVER ISLAND AND THE B.C. COAST. AN ACTIVE
WEATHER PATTERN WILL PERSIST THROUGH NEXT WEEK.
&&
.SHORT TERM...ADDED THE WIND ADVISORY FOR THE NORTHWEST
INTERIOR...SAN JUANS...ADMIRALTY INLET AND WHIDBEY ISLAND AREAS TO
THE WARNINGS BELOW. RATHER VIGOROUS TROF JUST OFFSHORE WILL MOVE
THRU WRN WA ARND DAYBREAK. 999MB SFC LOW JUST NW OF UIL AT 3AM AND
PRES GRADIENTS HAVE INCREASED OVER WRN WA AHEAD OF THE SYS. RAIN
WITH THE CDFNT WILL TURN TO SCATTERED SHOWERS WITH BLUSTERY
CONDITIONS TODAY. PDX-BLI GRADIENT SHUD GET UP ARND +8MB BY
DAYBREAK...IT WAS ALREADY WINDY AHEAD OF THE FRONT OVER THE NW
INTERIOR EARLY THIS MORNING. THE WINDS WILL SETTLE DOWN LATER OVER
THE INLAND PORTION OF WRN WA AS BRISK WLY WINDS SET UP COASTAL
WATERS AND THRU THE STRAIT AND THE PSCZ WIND PATTERN SETS
UP...HOWEVER I DO NOT SEE AN OBVIOUS PSCZ IN THE MESOSCALE
MODELS...JUST A LOT OF STREAKY NW-SE BANDS OF SHOWERS THIS
AFTERNOON. AND BY LATE AFTERNOON THE MODELS HAVE MOST OF THE SHOWERS
IN THE CASCADES. STILL THE FOOTHILLS SHUD STILL HAVE SOME SCATTERED
SHOWERS AS THE SNOWLVL DROPS THIS EVENING...AND SNOW COULD MIX IN AT
TIMES DOWN TO ARND 500FT. BLO 1000FT SNOW ACCUM IS UNLIKELY UNLESS A
PSCZ SETS UP AND PERSISTS AND I DO NOT SEE ANY SNOW ACCUM BELOW THE
400M CONTOUR ON THE 00Z 4KM WRFGFS. SFC HIGH PRES BUILDS OVER ORE
AND WA THRU SAT MORNING AND WE MAY SEE A LITTLE SUNSHINE FOR A FEW
HOURS...BUT THAT QUICKLY GIVES WAY TO SOME LIGHT RAIN WITH A WARM
FRONT BY SAT NIGHT. LIGHT RAIN COULD REACH THE COAST SAT AFTERNOON.
RAIN LIKELY SAT NITE AND SUN FOR ALL OF WRN WA AS THE WARM FRONT
SLOWLY LIFTS NORTH...SO THAT BY LATE SUN EVENING THERE IS NOT MUCH
RAIN LEFT OVER WRN WA...JUST IN THE NRN CASCADES AND OLYMPICS. WE
MAY HAVE TO LOWER THE POPS FOR SOME PERIODS IF WE REALLY DO GET INTO
THE DRIER WARM SECTOR OF THE FNTL SYS LATE SUN...THERE IS ALSO SOME
OBVIOUS RAINSHADOWING BHND THE OLYMPICS AT TIMES AND LOWER POPS
MIGHT BE OKAY FOR THE METRO AREA AS WELL AS THE TYPICAL RAIN SHADOW
FROM PORT ANGELES EAST THRU THE ADMIRALTY INLET AREA ON SUNDAY. 19
.LONG TERM...NEXT WEEK WILL BE MOSTLY WET AND THE GLOBAL MODELS SHOW
AN ACTIVE WEATHER PATTERN...BUT NOT AS POTENT LOOKING AS THE
SOLUTIONS FROM YDY. THE STALLED FNTL SYS OVER THE AREA THRU MON
NIGHT SHUD GIVE HEAVY RAIN IN THE OLYMPICS...BUT THE MODELS HAVE NOT
SHOWN HEAVY RAIN IN THE CASCADES BUT RATHER HANG THE SYSTEM OVER
VANCOUVER ISLAND. THE GFS AND ECMWF AGREE ON THIS. YDY...THE ECMWF
WAS ESPECIALLY STORMY AT TIMES TUE-THU BUT THE SOLUTION TODAY IS A
GOOD BATCH FOR THE GFS AND HAS ONLY TWO ADDITIONAL SYSTEMS...ONE
ARND THU AND ONE LATE FRI OR SAT. I HAVE NOT LOOKED CLOSELY AT THESE
BUT THE GFS ESPECIALLY HAS AN INCREASINGLY SPLITTY AND NEGATIVELY
TILTED APPEARANCE TO THE SYSTEMS AS THEY REACH THE COAST LATER NEXT
WEEK...NOT ESPECIALLY WINDY LOOKING FOR WRN WA...PERHAPS MERELY
BREEZY AT TIMES. 19
&&
.HYDROLOGY...THE GLOBAL MODELS HAVE CONSISTENTLY PUT MOST OF THE
HEAVY RAIN ON VANCOUVER ISLAND FOR THE STALLED FNTL SYS EARLY IN THE
WEEK. AT TIMES THE MODELS HAVE ALSO PUT HEAVY RAIN OVR THE
OLYMPICS...BUT ONLY OCCASIONALLY IN THE NORTH CASCADES. THE CENTRAL
AND SRN CASCADES HAVE NOT HAD A GREAT DEAL OF PRECIP IN ANY OF THE
SOLUTIONS OVER THE PAST FEW DAYS. AND THE 00Z CYCLE OF THE MODELS
MADE THIS EVEN MORE EXTREME...SHOWING EVEN LOWER RAINFALL AMOUNTS
FOR THE CASCADES. THAT SAID THE BASIC WEATHER PATTERN EARLY NEXT
WEEK IS FAVORABLE FOR SOME FLOODING...THERE IS A PLUME OF MOISTURE
IN A STALLED BAROCLINIC ZONE...AND THE MOISTURE IS AIMED AT SW B.C.
AND NW WA. THE PRECIPITABLE WATER AMOUNTS ARE NOT ESPECIALLY
HIGH...AND A COUPLE OF FNTL WAVES MOVING UP THE BAROCLINIC ZONE
SERVE TO SHIFT THE HEAVY PRECIP NORTH AND KEEP IT STALLED OVER
VANCOUVER ISLAND. THE 00Z RUN OF THE MODELS REPRESENTS THE MOST
OPTIMISTIC SOLUTION SO FAR FOR WRN WA WITH NEARLY ALL THE HEAVY RAIN
ON VANCOUVER ISLAND AND THE B.C. COAST AND SURPRISINGLY LOW AMOUNTS
FOR THE WA CASCADES...AND AT THE OTHER END OF THE SPECTRUM WOULD BE
SOMETHING LIKE THE OLD 12Z RUN OF THE WRFGFS WHICH PUT HEAVIER RAIN
IN THE NORTH CASCADES AND REALLY WALLOPED THE OLYMPICS WITH A FOOT
OF RAIN FROM THE SYSTEM. THE HYDROLOGIC OUTLOOK FOR THE OLYMPICS
CERTAINLY LOOKS GOOD AND FOR NOW...THERE IS A GOOD CHANCE OF
FLOODING RAINS FOR THE OLYMPIC RIVERS...AND IT STILL LOOKS VERY
REASONABLE TO EXCLUDE THE CASCADES FROM THE OUTLOOK.
LOOKING TO THE REST OF NEXT WEEK...THE GLOBAL MODELS SEEM TO AGREE
ON TWO MORE FRONTAL SYSTEMS...ONE TIMED FOR THURSDAY AND ANOTHER
TIMED FOR LATE FRI. NEITHER OF THESE HAS THE APPEARANCE OF AN
ATMOSPHERIC RIVER OF MOISTURE BEING TRANSPORTED INTO ONE AREA
PERSISTENTLY...JUST TYPICAL PROGRESSIVE NOVEMBER FRONTAL SYSTEMS. 19
&&
.AVIATION...COLD FRONT WENT THROUGH BUOY 206 OFF VANCOUVER ISLAND
BETWEEN 09Z AND 10Z. COLD FRONT WILL REACH THE COAST AROUND
13Z...KSEA AROUND 17Z AND MOVE INTO THE CASCADES AROUND 21Z.
CEILINGS NEAR 4000 FEET LOWER DOWN TO THE 2000 TO 3000 FOOT RANGE
JUST AHEAD OF AND WITH THE FRONT WITH LOCAL VISIBILITIES 3-5SM IN
MODERATE RAIN. SOUTHEASTERLY WINDS AROUND 20 KNOTS WITH GUSTS TO 40
KNOTS OVER THE NORTH INTERIOR AHEAD OF THE FRONT. GUSTY SOUTHWEST
WINDS IN THE 15 TO 30 KNOT RANGE FOR ALL OF THE INTERIOR LOCATIONS
POST FRONTAL UNTIL AROUND 00Z. CONVERGENCE ZONE FORMING BEHIND THE
FRONT BUT WITH THE STRONG FLOW ALOFT AT THIS POINT IT LOOKS LIKE THE
ZONE WILL GET PUSHED INTO THE CASCADES LATE THIS AFTERNOON INTO
EARLY EVENING. CEILINGS BACK UP TO AROUND 4000 FEET BEHIND THE FRONT
WITH CEILINGS CONTINUING TO IMPROVE THIS EVENING AS HIGH PRESSURE
BUILDS OVER THE AREA.
KSEA...CEILINGS AROUND 4000 FEET AHEAD OF THE FRONT WITH RAIN
BEGINNING AROUND 13Z. CEILINGS LOWERING TO 2000-3000 FEET RIGHT WITH
THE FRONT AROUND 17Z. CEILINGS IMPROVING BACK UP TO NEAR 4000 FEET
FRIDAY AFTERNOON INTO FRIDAY EVENING. SOUTHEAST WINDS 10-15 KNOTS
BECOMING SW 10-20 KNOTS WITH GUSTS TO 30 KNOTS BEHIND THE FRONT.
WINDS EASING AFTER 00Z. FELTON
&&
.MARINE...GALE FORCE WINDS ALONG THE COAST...ENTRANCES TO THE
STRAIT...NORTHERN INLAND WATERS AND ADMIRALTY INLET AHEAD OF THE
COLD FRONT THIS MORNING. POST-FRONTAL GALES FOR THE CENTRAL AND
EASTERN STRAIT LATER THIS MORNING INTO THIS AFTERNOON. HIGH PRES
WILL BUILD INLAND TONIGHT WITH WINDS DECREASING RAPIDLY THIS
EVENING. THE RIDGE WILL SHIFT EAST ON SATURDAY AS A WARM FRONT
APPROACHES THE AREA. THE WARM FRONT WILL STALL OVER WESTERN
WASHINGTON ON SUN WITH SMALL CRAFT ADVISORY WINDS OVER MOST OF THE
WATERS SATURDAY NIGHT INTO SUNDAY. THE PATTERN REMAINS ACTIVE
THROUGH THE MIDDLE OF NEXT WEEK. FELTON
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY TODAY FOR THE OLYMPICS AND CASCADES.
WIND ADVISORY SAN JUANS...WESTERN WHATCOM AND SKAGIT
COUNTIES...AND THE ADMIRALTY INLET AREA UNTIL 9 AM THIS MORNING.
PZ...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ROUGH
GRAYS HARBOR BAR CONDITIONS.
GALE WARNING COAST...STRAIT OF JUAN DE FUCA...NORTHERN INLAND
WATERS AND ADMIRALTY INLET.
SMALL CRAFT ADVISORY PUGET SOUND/HOOD CANAL.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 7:16 AM PST | Gale Warning | SEW | 8 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.